North Dakota, 2013

Tornado and Hail in North Dakota, August 31, 2013

August 31, 2013 · NWS FGF · 4 events in 1 county or zone

By late in the afternoon of the 31st, a strong thunderstorm formed near Blackduck, Minnesota, and produced very strong winds. Meanwhile, a weak area of surface low pressure over northeast North Dakota combined with a cold front to produce a weak tornado near Crystal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By late in the afternoon of the 31st, a strong thunderstorm formed near Blackduck, Minnesota, and produced very strong winds. Meanwhile, a weak area of surface low pressure over northeast North Dakota combined with a cold front to produce a weak tornado near Crystal. As the cold front pushed into far southeast North Dakota and west central Minnesota, additional strong thunderstorms fired up, producing more hail and strong wind gusts. As evening approached, an upper level disturbance dropped southeast out of Manitoba, Canada, and helped sustain a few more strong thunderstorms from Pembina toward the Lake of the Woods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 2:28 PM CST, 36 minutes earlier.

Area forecast discussion, Aug 31, 2:28 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 PM CDT SAT AUG 31 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 328 PM CDT SAT AUG 31 2013

MAIN FORECAST CHALLENGE FOR THE SHORT TERM FORECAST WILL BE THE
SEVERE WEATHER POTENTIAL LATE THIS AFTERNOON INTO THE EARLY EVENING.
WILL RELY A LITTLE MORE ON THE HIGH RESOLUTION MODELS FOR THIS
PORTION OF THE FORECAST. AS OF 19Z THE SURFACE COLD FRONT EXTENDED
FROM HALLOCK TO JUST WEST OF KGFK DOWN TO NEAR KABR. CONTINUE TO
HAVE QUITE A BIT OF MID CLOUDS ALONG AND BEHIND THE BOUNDARY WHICH
ARE PROBABLY RESTRICTING THE SFC HEATING SOME. HOWEVER TEMPS ALONG
AND AHEAD OF THE BOUNDARY ARE STILL IN THE MID 80S WITH DEW POINTS
IN THE LOW 60S. THIS IS CONTRIBUTING TO MLCAPE VALUES IN THE RANGE
OF 2500J/KG. LATEST SPC MESOANALYSIS PAGE SHOWS SOME CONVECTIVE
INHIBITION LINGERING OVER THE AREA. HIGHER VALUES OF 0-6KM BULK
SHEAR ARE UP ALONG THE CANADIAN BORDER. AS THE SHORT WAVE OVER
SOUTHWEST MANITOBA/SOUTHEAST SASKATCHEWAN DROPS E-SE THE STRONGER
MID LEVEL WINDS ALSO DROP SOUTH. AT THIS POINT IT STILL APPEARS THAT
AREAS FROM THE RED RIVER VALLEY EASTWARD INTO MN STAND THE BEST
CHANCE OF SEEING ANY SEVERE WEATHER LATE THIS AFTERNOON INTO THE
EARLY EVENING. EXTENSIVE LOWER CLOUDS OVER SOUTHERN CANADA WILL DROP
SOUTHWARD LATE TONIGHT BEHIND THE COLD FRONT. MODELS ALSO SHOW SOME
LINGERING SHORT WAVE ENERGY WITH THE SOUTHWEST MANITOBA SHORT WAVE
THAT COULD KEEP SOME PCPN AROUND THE ND/CANADA BORDER REGION POST
COLD FRONT.

FOR SUNDAY WEAK HIGH PRESSURE WILL BUILD SOUTHWARD OUT OF THE
MANITOBA LAKES REGION. WILL GO WITH THE IDEA OF THE THICKER CLOUDS
GETTING PUSHED SOUTHWARD AND THINNING BUT WILL HAVE TO SEE WHAT
LATER MODEL RUNS SHOW. SEVERAL MODELS TRY TO LINGER SOME LIGHT PCPN
IN THE NORTHEAST BUT NOT REAL CONFIDENT ON THIS. SUN NIGHT WILL
FINALLY BE A COOL NIGHT AGAIN WITH THE SFC HIGH OVER THE FA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 328 PM CDT SAT AUG 31 2013

WILL STICK WITH A DRY FORECAST FOR THE MON/TUE TIME FRAME. EXPECT
TEMPS TO REBOUND AGAIN TO THE MID 70S MON AND LOW 80S BY TUE BUT
WITH A LOT LESS HUMIDITY.

MODELS ARE IN DECENT AGREEMENT WITH THE MAIN SYNOPTIC FEATURES
DURING THE EXTENDED PERIOD. UPPER RIDGING WILL INTENSIFY NEXT WEEK
WITH WEAK IMPULSES SLIDING SEWD ACROSS THE NRN PLAINS IN NW FLOW
ALOFT. AFTER A FRONT PASSES THOUGH IN THE BEGINNING OF THE
PERIOD...TEMPS WILL COOL INTO THE 70S BEFORE A WARMING TREND THE
REST OF NEXT WEEK. EXPECT MAINLY DRY CONDITIONS THROUGH MOST OF THE
EXTENDED TIME FRAME. MODELS DIVERGE BY DAY 7 WITH THE ECMWF BRINGING
AN UPPER CLOSED LOW INTO MT WHILE THE GFS PLACES THE LOW ALONG THE
NW COAST. THE NET RESULT IS A LOW END CHC FOR PRECIP ACROSS THE WRN
HALF OF THE FCST AREA SAT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 106 PM CDT SAT AUG 31 2013

MID DECK ACROSS ERN ND THIS AFTN WILL CONT TO MOVE EAST INTO THE
EVENING...IMPACTING ALL TAF SITES. WEAK ECHOES WERE OCCURRING FROM
GRAFTON SOUTHWEST TO JAMESTOWN...THOUGH VSBYS WERE NOT RESTRICTED.
THE PREFRONTAL TROF SITUATED OVER THE RVR VALLEY WILL SHIFT EAST
WITH THE ACTUAL FRONT FURTHER WEST ACROSS CENTRAL ND THIS AFTN. WLY
WINDS FROM THE VALLEY WEST WILL TURN NWLY WHILE EAST OF THE VALLEY
WINDS WILL TURN NW AFTER 02Z. INCLUDED VCTS ALL SITES EXCEPT KDVL
FOR THIS AFTN/EARLY EVENING BEFORE FRONTAL PASSAGE. OTHERWISE NNW
WINDS CON OVERNIGHT WITH SCT MID DECK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...GODON
LONG TERM...GODON/FRAZIER
AVIATION...FRAZIER
Hazardous weather outlook, Aug 31, 3:44 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
444 AM CDT SAT AUG 31 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
444 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY ALONG AND EAST OF THE RED RIVER VALLEY AS A STRONG COLD
FRONT MOVES ACROSS THE REGION. THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WIND...BUT TORNADOES ARE ALSO POSSIBLE ALONG AND
EAST OF A LINE FROM WASKISH TO DETROIT LAKES TO FERGUS FALLS.
PEOPLE WITH OUTDOOR PLANS SHOULD PAY CLOSE ATTENTION TO THE LATEST
WATCHES AND WARNINGS AND BE PREPARED TO TAKE ACTION IF NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
FOR AREAS ALONG AND EAST OF THE RED RIVER VALLEY.

ROGERS

In the hours before

Special weather statement, Aug 31, 12:41 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 PM CDT SAT AUG 31 2013

MNZ002-022-311900-
MAHNOMEN MN-NORMAN MN-
141 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NORMAN AND EXTREME
WESTERN MAHNOMEN COUNTIES UNTIL 200 PM CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR ADA...OR 36 MILES NORTHEAST OF FARGO...MOVING TO
THE EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
TWIN VALLEY...GARY AND FLAMING AROUND 150 PM CDT.
WAUKON...RANUM AND FAITH AROUND 155 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4748 9606 4726 9607 4724 9656 4742 9659
TIME...MOT...LOC 1841Z 262DEG 41KT 4735 9640

MF
Special weather statement, Aug 31, 12:53 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 PM CDT SAT AUG 31 2013

MNZ002-003-NDZ039-311915-
CASS ND-CLAY MN-NORMAN MN-
153 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND SOUTHERN
NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND EASTERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA UNTIL 215 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES NORTHEAST OF HARWOOD...OR 12 MILES NORTH OF
FARGO...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FELTON AROUND 210 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4718 9644 4698 9641 4696 9691 4714 9693
TIME...MOT...LOC 1853Z 264DEG 36KT 4706 9679

MF
Special weather statement, Aug 31, 2:11 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 PM CDT SAT AUG 31 2013

MNZ009-017-312100-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
311 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI COUNTY UNTIL 400
PM CDT...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 11 MILES WEST OF BLACKDUCK...OR 17 MILES NORTH OF
BEMIDJI...MOVING TO THE EAST AT 35 MPH.  THOSE ON THE OPEN WATERS OF
LOWER RED LAKE SHOULD SEEK SHELTER.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HINES AROUND 320 PM CDT.
BLACKDUCK AROUND 325 PM CDT.
SHOOKS AND FUNKLEY AROUND 335 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4764 9507 4798 9512 4791 9441 4761 9441
TIME...MOT...LOC 2011Z 271DEG 32KT 4772 9475

DTR
Special weather statement, Aug 31, 2:16 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CDT SAT AUG 31 2013

MNZ022>024-027-028-312100-
EAST BECKER MN-HUBBARD MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER
MN-
316 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN CLEARWATER...
NORTHEASTERN BECKER...EXTREME SOUTHERN MAHNOMEN AND WESTERN HUBBARD
COUNTIES UNTIL 400 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 21 MILES NORTHEAST OF DETROIT LAKES...NEAR WHITE
EARTH...MOVING TO THE EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BAD MEDICINE LAKE AROUND 330 PM CDT.
TWO INLETS AROUND 345 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4700 9584 4716 9589 4715 9555 4717 9554
      4716 9513 4710 9509 4698 9510
TIME...MOT...LOC 2016Z 272DEG 32KT 4708 9559

DTR
Local storm report, Aug 31, 2:45 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BLACKDUCK               47.73N 94.55W
08/31/2013                   BELTRAMI           MN   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES DOWN IN TOWN.

&&

MF

The radar

The Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Pembina

When
August 31, 3:04 PM CST
Where
Pembina County, 3.08 mi NE of Crystal
Reported by
Public
Coordinates
48.630, -97.620

Tornado, Pembina

When
August 31, 3:05 PM CST to 3:08 PM CST
Where
Pembina County, 3.08 mi NE of Crystal to 4 mi ENE of Crystal
Rating
EF0
Path length
1 mi
Path width
20 yd
Reported by
Public
Coordinates
48.630, -97.620

A funnel cloud was observed first. Then dust was seen being drawn into the circulation from the ground. The tornado tracked intermittently for about a mile with peak winds estimated at 70 mph.

Hail, Pembina

When
August 31, 4:30 PM CST
Where
Pembina County, 0.83 mi SSW of Leroy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.910, -97.740

Hail, Pembina

When
August 31, 4:40 PM CST
Where
Pembina County, 3.07 mi NW of Bathgate
Measured
1.75 in hail
Reported by
Public
Coordinates
48.910, -97.520

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466967, 466970, 466968, 466969.